How I tried to keep my Dopamine agoni... - Restless Legs Syn...

Restless Legs Syndrome

17,080 members10,953 posts

How I tried to keep my Dopamine agonist dose under control for >10 years

Wonko_TheSane profile image

I just now read a comment by involuntary dancer who wondered if reducing dose when effectiveness goes down might help to get a longer effective period out of dopamine agonist treatments. Since this community had provided me with so many invaluable knowledge and thoughts about how to live with this condition, I felt that maybe I should take the time to share my own long term experience:

I have taken Pramipexole for about 11 years, starting at .088mg. The initial amount stopped working after a few weeks, and in line with what my neurologist said I increased up to 3x. 088 over the course of about 3 months. This then lasted about 4 ot so months until symptoms returned. Increasing the dosage helped. At the time, there was almost no research about augmentation, but yet I was very hesitant about increasing my dosage - it was clear to me that if I kept taking more, at a certain stage I would be at max dosage and eventually run out of options for therapy. Opioid treatment wasn't common then.

So what I did was to only increase the dosage if I had serious effectiveness issue for several weeks in a row. I also only increased by the minimum amount I could reliably break the pills into {i managed to break them into 1/6th pieces quite well) , and I never took more than my "current dosage" outside of this regime, no matter how bad the symptoms got. Increasing before having lost effectiveness for at least 2 weeks was forbidden. This way, the little ups and downs didn't affect my dosage much. On top of that, I took every opportunity to REDUCE my dosage. Like this : I always took the smallest dosage that allowed me to sleep _ok_ - not great - so that I could notice when effectiveness was getting higher, by having extraordinarily good, normal people level sleep. Whenever this occurred - interestingly, this was typically when I had a bad flu or other infection that got me bedridden with a fever! - I went down a notch to the amount I had taken before my last increase.

This way, i managed 11 years of slowly (but, in the long run, steadily} increased dosage, but at a very low rate and with some periods of cutting back. I went from . 088mg to 0.54mg during that time. Had I just increased as i felt I needed it night by night , I'm sure this would have been a much shorter period than 11 years.

After arriving at the 0.54mg, of course suffering from augmentation (daytime symptoms, arms affected) and nausea upon taking that much at a time (I always only took my dosage 2 hours before bedtime), I decided to wean off. I ordered kratom (it's not illegal where I am) and am now back to 0.18mg, a dose I was at about 10 years ago! I'm having issues with daytime symptoms while awake and sitting during my desk job, so I'm not entirely sure how I will proceed.

Anyway, I wanted to share my approach of dosage management with this great community. Maybe it helps someone! Should you have any questions, I'd be happy to answer.

7 Replies

How incredibly prescient of you, Wonko, to minimize upping your dose so consistently. I wish I had been as circumspect. It is really helpful to read your account. Amazing that you managed with pramipexole as your only treatment for so long. I am also impressed that you managed to cut those tiny pills into sixths. I can only get them to halve before they start to crumble.

Would you consider discontinuing it for a while now?you could use Kratom - or try the anti-convulsants temporarily. It sounds like you might need to get that augmentation under control. If my experience is anything to go by you could try reintroducing pramipexole in a few months at a very low dose.

Hi involuntary dancer, I'm very glad you replied - I highly respect your previous posts here. Unfortunately (see my below answer), I have just run out of kratom, so I need to solve the immediate problem of dealing with this issue first.

Next step would be to try and get ppx out of my system completely. My big reduction, however, caused massive daytime symptoms which I had not had before in that magnitude. I'm a little scared about this. I reduced from 3x.18 to 1x.18 over 5 weeks I think. Maybe that was too quickly? What do you think?

You are in a difficult situation, Wonko, as is anyone who is attempting to continue working while coming off a dopamine agonist. Unfortunately I doubt there is a hugely positive answer to your predicament.

A lot of people on here suggest reducing d/a VERY slowly but I notice that the Johns Hopkins specialist and Dr Buchfuhrer tend to take people off as quickly as possible (subject to the possibility of DAWS) on the basis that you will get awful symptoms whether you reduce quickly or slowly. However without Kratom - as you clearly surmise - things will be a lot more unpleasant.

I think in your shoes I would take additional OxyContin to try to help get through but there is a big danger that you will develop a dependency on that if you take it with any degree of regularity and it is no joy to discontinue either. It may boil down to trying a mix of solutions - not reducing pramipexole further til Kratom arrives. Maybe even increasing a bit for now. Using OxyContin intermittently (with breaks to avoid developing dependency - during which time you will have to endure the awful d/A withdrawals). Waiting for the Kratom before reducing further. It’s be better not to suffer unnecessarily.

I’m really sorry not to have anything more positive to suggest. It is such a b—— of a condition.

Thanks a lot for your view! It looks like I'll be able to solve my kratom problem relatively soon. For the time until then, a few days at most, I've decided to use the oxy that I had - reluctantly and at a very low dosage. 5mg (+2.5 naloxone} last night didn't do enough for good sleep, but it did at least prevent a torture like situation. Having looked at what people here took, I've decided to take 7.5mg tonight. I've also increased the ppx bsck to. 27mg (last night already) - I've come off it with kratom before, I can do it again. I'm more scared of oxy. I hope I'll be able to sleep some tonight on this mix, and I might be able to drive over a border and procure some green fairy dust tomorrow ;).

7.5 is still a low dose - it is worth being cautious with OxyContin but you have to live too and it’s importsnt to get some sleep. I hope you get some relief and things work out with the Kratom Good luck.

Interesting, Wonko, you are the proof that augmentation can happen very fast at a very low dosage. The experts should read this account.

I hope you can reduce your dosage further.

There are two ways to do this -

Find out what the excipients are, then ask your pharmacist to make capsules containing whatever dose you wish - they are highly trained individuals and I'm sure they get tired of just pushing boxes at us!

The other way is to crush the tablet in a little bowl with a big spoon (this causes less splatter), then pop the powder onto a flat plate and make a 'line' like a cocaine-snorter. Then you can divide it up as you choose, and then hide the plate at the back of a high cupboard.

Thank you - I wish the researchers would conduct more studies that are driven by patients needs instead of pharma grants. We wouldn't need to rely on each others accounts but could use sind scientific research to guide us. Sadly, that's not the case and we have to go by single experiences like mine or those many helpful others here.

I very much like your idea of doing a coke line with the tablets. I should have thought of it! I'll use that as soon as I can continue reducing my dosage.

Right now, to my dismay, I have run out of kratom, and my last online order isn't coming in after being in the mail for a week. So I need to make the unpleasant choice of either taking more ppx agsin, taking oxycodone (which I was prescribed, but used kratom instead), or trying to manage with somewhat more ppx plus Pregabaline. My initial attempt of taking 50 percent more ppx plus 100mg lyrica led to a day of missed work since I only got about an hour of sleep.. I'll need to decide what to do tonight in a few hours. Any ideas?

You may also like...